MKSAP: 77-year-old woman with a left middle cerebral artery ischemic stroke

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 77-year-old woman is evaluated 4 months following a left middle cerebral artery ischemic stroke. The severity of her stroke required prolonged initial hospitalization and a 3-month stay in a rehabilitation center before returning home. Residual deficits include dense right-sided hemiparesis and dysphagia requiring oral feeding with thickened liquids. Medical history is otherwise significant for hypertension and diabetes mellitus. Current medications are aspirin, chlorthalidone, lisinopril, tolterodine, and insulin.

On physical examination, temperature is 37.2 °C (99.0 °F), blood pressure is 136/86 mm Hg, and pulse rate is 86/min. BMI is 18. The general medical examination is unremarkable. Neurologic examination reveals dysarthria, left-sided facial droop, 1/5 strength in the right arm and leg, and bilateral distal sensory neuropathy.

Laboratory studies:

Hemoglobin A1c 7.2%
Albumin 2.4 g/dL (24 g/L)
Blood urea nitrogen 12 mg/dL (4.3 mmol/L) (4 months ago: 28 mg/dL [10 mmol/L])
Creatinine 0.8 mg/dL (70.7 µmol/L) (4 months ago: 1.4 mg/dL [123.8 µmol/L])
Urinalysis Normal

Which of the following is the most likely cause of this patient’s decreased serum creatinine level?

A: Decrease in muscle mass
B: Improvement in diabetic kidney disease
C: Initiation of chlorthalidone
D: Initiation of lisinopril

MKSAP Answer and Critique

The correct answer is A: Decrease in muscle mass.

Decreased muscle mass is the most likely cause of this patient’s decreased serum creatinine level. She has likely lost significant muscle mass as a consequence of stroke with paralysis, causing immobility and inability to maintain oral protein intake. She has severe protein-calorie malnutrition, as is evidenced by a low BMI and a severely depressed serum albumin level.

Because creatinine is derived from the metabolism of creatine, a constituent of skeletal muscle, any condition that results in decreased muscle mass would be expected to cause long-term decreases in the serum creatinine level in the absence of any change in kidney function. Acute, but transient, decreases in creatinine have also been documented in some patients with chronic kidney disease and diabetes mellitus following ischemic stroke.

Diabetic kidney disease is chronically progressive, with rapidity of kidney function decline dependent on type 1 or 2 status, blood pressure and glycemic control, and reduction in proteinuria through use of renin-angiotensin system blockade. There is no known means of reversing diabetic kidney disease, and spontaneous improvement is unlikely.

Chlorthalidone, a thiazide diuretic, likely decreases blood pressure primarily by its effect on endothelial cells but can also result in volume contraction and mild hypovolemia, which generally results in increased, not decreased, serum creatinine.

Lisinopril, an ACE inhibitor, decreases the production of angiotensin II, resulting in decreased arterial blood pressure (systemic effect) and efferent arteriolar dilation (local effect). Both of these processes decrease pressure across the glomerular vascular bed, and thus the glomerular filtration rate. Consequently, serum creatinine is expected to increase by 25% to 30% with appropriate dosing of an ACE inhibitor.

Key Point

  • Any condition that results in decreased muscle mass would be expected to cause long-term decreases in the serum creatinine level in the absence of any change in kidney function.

This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Leave a Comment

Most Popular

Join 150,000+ subscribers

Get the best of KevinMD in your inbox

Sign me up! It's free. 
close-link
✓ Join 150,000+ subscribers 
✓ Get KevinMD's 5 most popular stories
Subscribe. It's free.